Helicobacter pylori and bismuth quadruple therapy: a dysbiosis to be monitored

Vignette

The bismuth quadruple therapy used in the eradication of Helicobacter pylori causes a transitory intestinal dysbiosis which is thought to be at the root of the side effects commonly observed in this type of treatment.

 

A large proportion of gastroduodenal ulcers and stomach cancers arise in the context of Helicobacter pylori infection. In the absence of an antibiogram, one of the first-line treatments is based on what is referred to as bismuth quadruple therapy, for 10 days, combining bismuth salts, tetracycline, metronidazole and omeprazole*.

No long-term impact

A Chinese team studied the modifications of the intestinal microbiota induced by this bismuth quadruple therapy in 11 patients infected by H. pylori. The proton pump inhibitor used in this study was pantoprazole. The researchers collected stool samples before and at the end of treatment, then six weeks and one year later. The treatment eradicated the bacterium in all patients and does not seem to have had a lasting impact on the intestinal microbiota: the bacterial diversity and relative abundance of the 4 predominant phyla (Firmicutes, Bacteroidetes, Proteobacteria and Actinobacteria) as well as Verrucomicrobia and Cyanobacteria, had regained their baseline values only 6 weeks after the treatment.

Marked dysbiosis at the end of treatment

On the other hand, clear changes appeared after 10 days, at the very end of the quadruple therapy: the proportion of Bacteroidetes collapsed (from 24.3% to 0.5%), probably under the effect of metronidazole and/or tetracycline, according to the authors. Actinobacteria, including bifidobacteria, were also less abundant, potentially targeted by tetracycline. Conversely, Proteobacteria, Verrucomicrobia and Cyanobacteria were present in greater quantities.

Proteobacteria and side effects

The researchers attempted to find a link between this impairment of the intestinal microbiota and the occurrence of side-effects, common in this type of treatment and a major factor in poor compliance. In this cohort, 55% of patients reported at least one adverse effect, the most common being nausea (55%), vomiting (18%) and fatigue (18%). The increase in Proteobacteria at the end of quadruple therapy was more marked in patients who had suffered side-effects, probably because of the pathogenic nature of certain bacteria in this phylum, such as Escherichia, Klebsiella, Morganella, Proteus and Serratia. As shown by other work cited in this study, the administration of probiotics could be considered to limit the dysbiosis and the occurrence of side-effects caused by the eradication treatment.

 

*The other first-line treatment is concomitant quadruple therapy combining amoxicillin, clarithromycin, metronidazole and a proton pump inhibitor for 14 days

 

Sources:

PI Hsu. Helicobacter pylori eradication with bismuth quadruple therapy leads to dysbiosis of gut microbiota with an increased relative abundance of Proteobacteria and decreased relative abundances of Bacteroidetes and Actinobacteria, Helicobacter. 2018 Aug;23(4):e12498.

https://www.has-sante.fr/portail/upload/docs/application/pdf/2017-06/dir83/helicobacter_fiche_pertinence_traitement.pdf